Kansas, 2015

Flash Flooding and Damaging Winds in Kansas, September 7, 2015

September 7, 2015 · NWS TOP · 7 events in 5 counties and zones

On the afternoon and evening of the 7th scattered storms developed. A few of these storms were severe causing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon and evening of the 7th scattered storms developed. A few of these storms were severe causing wind damage. These storms turned into an area of heavy rain which caused urban flooding in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 7, 3:28 PM CST, 10 minutes earlier.

Area forecast discussion, Sep 7, 3:28 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT MON SEP 7 2015

.SHORT TERM...(THIS EVENING THROUGH Tuesday)
ISSUED AT 402 PM CDT MON SEP 7 2015

Showers and isolated storms continued off and on through the
afternoon hours in a zone of 1000-900mb convergence, weak isentropic
lift and the presence of a weak wave. Although the bulk of the
precipitation has moved east into missouri expect isolated to
scattered showers to continue across east central Kansas into the
early evening hours. Further north near the Nebraska border where
few clouds have allowed temperatures to warm into the lower to mid
90s. Latest measoanalysis shows about 40 to 50kts of effective shear,
1500-3000 J/kg of CAPE and no cap in place. Isolated thunderstorms
have developed just to the northwest of the forecast area and were
moving northeast across southern Nebraska at 1930Z. Latest runs of
the HRRR and the RAP suggest further development across north
central Kansas into the evening hours, with additional development
from central Kansas across northeast Kansas through the evening
hours. Storms that can develop across the northern counties may be
severe with hail, strong winds and an isolated tornado possible.
Another round of storms is expected overnight into Tuesday morning
as the upper level trough progresses eastward across the Northern
and Central Plains. Good moisture transport is expected into
northeast Kansas overnight with precipitable water around 2 inches
which will increase the potential for locally heavy rainfall. The
front is expected to move slowly southeast across the forecast area
on Tuesday then moving out of east central Kansas Tuesday evening.
Showers and thunderstorms will likely be ongoing in the morning hours
and then continue along the boundary in the afternoon.

Clouds south of I-70 have kept temperatures in check in the upper
70s to upper 80s. Will likely still see some fluctuations in
temperatures through the late afternoon where the sun can come out.
Tonight, lows should cool into the low to mid 70s with highs on
Tuesday only in the low to mid 80s.

.LONG TERM...(Tuesday NIGHT THROUGH Monday)
ISSUED AT 402 PM CDT MON SEP 7 2015

Cold front and associated showers and thunderstorms should be
moving to the southeast out of east central KS Tuesday evening.
Then surface high pressure builds in with pleasant temperatures
and lower humidities for Wednesday and Wednesday night.

Northwest flow aloft then sets up through the end of the week
with the first in a series of disturbances possibly affecting
north central KS by late Thursday afternoon.  That system moves
through Thursday night through Friday with a good chance of
thunderstorms during this time.

Subsidence behind the trough and associated surface high pressure
builds in for Saturday, and an upper ridge builds eastward for
Sunday and Monday, keeping the weekend into Monday dry.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON)
ISSUED AT 1236 PM CDT MON SEP 7 2015

Currently a weak shortwave is still making its way over northeast
KS. A few showers remain to the South of the terminals, but trends
continue in weakening and decreasing coverage. Improvements in
CIGS at KTOP should continue over the next couple hours. The
balance of the afternoon and early evening look VFR at this point.
Confidence into the evening decreases with storm chances once
again in the overall picture. However, coverage and exact timing
are not certain. Have included VCTS in the overnight period again
as the Low Level Jet will still be influencing the terminals and
low- level boundary will still be a factor in the overall forecast
likely through the entire period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...GDP
AVIATION...Drake
Hazardous weather outlook, Sep 7, 2:49 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT MON SEP 7 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-082100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
349 PM CDT MON SEP 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EVENING HOURS, THEN BECOME MORE NUMEROUS OVERNIGHT. A FEW OF
THESE STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS
ALSO POSSIBLE NORTH OF A CONCORDIA TO HOLTON LINE THROUGH MID
EVENING.

ADDITIONAL OVERNIGHT THUNDERSTORMS MAY BRING LOCALLY HEAVY
RAINFALL...MAINLY TO AREAS NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES CONTINUE TUESDAY INTO TUESDAY EVENING AS THE
SURFACE FRONT AND UPPER SYSTEM MOVE THROUGH THE AREA. A FEW OF
THESE STORMS COULD BE STRONG TO SEVERE.  LOCALLY HEAVY RAINFALL
WILL ALSO CONTINUE TO BE A HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY ALONG AND NORTH OF A
CONCORDIA TO HOLTON LINE LATE THIS AFTERNOON AND EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Sep 7, 3:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT MON SEP 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          3 N BREMEN              39.94N 96.79W
09/07/2015                   MARSHALL           KS   EMERGENCY MNGR

            TRAINED SPOTTER OBSERVED DEBRIS CLOUD.

&&

BYRNE

The radar

The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
September 7, 3:38 PM CST to 3:39 PM CST
Where
Marshall County, 0.69 mi N of Marietta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.960, -96.600

Large trees down and power outages.

Thunderstorm Wind, Marshall

When
September 7, 4:02 PM CST to 4:03 PM CST
Where
Marshall County, 2.07 mi S of Summerfield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.970, -96.350

Wind gusts estimated.

Thunderstorm Wind, Dickinson

When
September 7, 7:20 PM CST to 7:21 PM CST
Where
Dickinson County, 2.82 mi N of Holland
Measured
78 kt (90 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.810, -97.270

A roof was blown off a farm house at 1600 Eden rd. Minor injuries reported. Power poles were snapped off for 1 mile along 1700 rd which runs east-west and also for one mile along Eden rd which runs north-south.

Thunderstorm Wind, Dickinson

When
September 7, 7:30 PM CST to 7:31 PM CST
Where
Dickinson County, 1.75 mi NE of Abilene Wright Arpk
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.920, -97.180

Power lines down along Jeep rd and trees down in Abilene.

Thunderstorm Wind, Geary

When
September 7, 8:05 PM CST to 8:06 PM CST
Where
Geary County, 1.75 mi WNW of Wreford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.980, -96.860

Wind gusts estimated.

Flash Flood, Douglas

When
September 7, 9:05 PM CST to 10:05 PM CST
Where
Douglas County, 3.83 mi WSW of Lawrence to 3.77 mi S of Lawrence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.940, -95.290

Flooding reported along Alabama between 23rd and 25th and Bob Billings between Iowa and the Orchards golf course.

Flash Flood, Shawnee

When
September 7, 9:10 PM CST to 10:10 PM CST
Where
Shawnee County, 3.85 mi SW of Topeka to 3.74 mi SSE of Topeka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.010, -95.730

Flash flooding at Gage on the Shunganunga creek which exceeded the 15 ft flood stage. Other flooding was reported in Topeka including stalled vehicles and flooding of the railroad underpass at 2nd and Golden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602189, 602190, 602191, 602192, 602193, 602194, 602195.